SALT LAKE CITY — A study published this week in the medical journal JAMA shows a considerable increase in melatonin consumption and dosages of the over-the-counter supplements taken by individuals from 1999-2018.
Dixie Harris, MD with Intermountain Healthcare Medical Group says she isn’t surprised people are seeking alternative ways to fall asleep, such as melatonin.
However, Harris told FOX 13 News that taking too much of it can cause side effects including dizziness, nausea, as well as amplified depression and/or anxiety.
She also cautions people about the supplement because it’s not approved by federal agencies such as the Food and Drug Administration, which means it hasn’t gone through extensive safety testing.
“These are over the counter, and they can vary per manufacturer,” Harris said.
To find quality products in this case, she advises people to look for a USP Verified Mark on the dietary supplement label, which indicates the product has gone through stricter testing.
While it’s not her “go to” solution for sleep, Harris recommends melatonin for certain, short- term circumstances such as jet lag or a stressful, crisis event. In those cases, she usually recommends that people take no more than three milligrams.
“As far as reaching for it because you can’t sleep, I’m not a big fan of that. I’d really work on behavioral factors, sleep hygiene, above and beyond using melatonin,” Harris explained.
That includes, but is not limited to minimizing stimulants like chocolate, caffeine, alcohol, and certain medications; wearing comfortable clothes; sticking to a consistent sleep schedule; maintaining a colder bedroom temperature; and trying to limit or nix electronics used two hours before bed.